Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Had mental breakdown. Treated with Olanzapine and valporic acid. Diagnosed with biopolar2. Help?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2000
Answered : 634 Questions
Question
Hi, I had a major mental breakdown in 2008, had treatment with olanzapine 20mg and Valporic acid 500mg, diagnosed with biopolar2. Gradually went off olanzapine in 2010, then reduced valporic and have been asked to stop as not sure about diagnosis anymore...live in few places, 2 countries.
As I stoppped it was great, on high, excited, then slowly went flat, detached from world, just managed to grag myself to work like on remote control. After 3 weeks went back on Valporic 150mg as it was the smalles, then after 2 weeks up to 300mg...but poor concentration, memory stays with me, mood goes up and down, energy s well...difficult...GP doesn't want to refer me to psychiatrist as there is no case...I don't feel well. Am I ill or not? Coul dI increse med?
Posted Tue, 11 Jun 2013 in Mental Health
 
 
Answered by Dr. Payman Hajiazim 2 hours later
Hi there, thanks for asking. One of the major issues in the bipolar 2 is the periods of depression. They could also be managed with the same medications that has been given for the hypomania episodes. You have been taking olanzapine and valproate. They could also manage the depression periods. The doctor can gradually increase the dose to reverse this depression. Since you have been well with relatively minimum to moderate dose of these medications, you can back to those doses. The problems with concentration, memory and mood can be related to depression. I wish you a good health.
Above answer was peer-reviewed by
 
Follow-up: Had mental breakdown. Treated with Olanzapine and valporic acid. Diagnosed with biopolar2. Help? 6 hours later
Thank you for the answer. Would you think there is a chance to beat that only with antidepressants? It could be simpler, but in 2008 I have taken 3 of them, one by one and none f them worked. Just wonder if there is there something better than valporic? On another hand there is a risk with looking for alternative.
After that break I am not responding well to this med unfortunately. Since I am taking 150 in the morning and 150mg in the eve I have nightmares, my mood i to jumps up and down....maybe I shall stick into eve dosage...Maybe GP increase this med too soon...I feel far to unwell...it has been increased just week ago, but I went again on those med like 2 weeks before that. Maybe it need to be longer...to make sure we could reverse this depression...I don't have a specialist at present and seems to understand what is happening to me. Well my mood started to jump up and down when taking med, before after stopping felt very well for about a week, positive, ideas, just great, then slopping slowely down the hill and become very flat...barely existing, difficult to get up. Now having so many headaches and feel unwell on many levels, but managing to pull myself together. I wish I could understand myself. somethimes feels like I have no power over myself, my mind as my ilness takes over. thanks
 
 
Answered by Dr. Payman Hajiazim 10 hours later
Hi there, thanks for asking. Most of the time, it needs several weeks to show its effects. However, low dose of some antidepressants could be effective in bipolar 2 situation. It is better to wait a little more to see if it is effective at this time. I wish you have a good mood soon.
Above answer was peer-reviewed by
 
Follow-up: Had mental breakdown. Treated with Olanzapine and valporic acid. Diagnosed with biopolar2. Help? 45 hours later
thank you. what sort of time we allow med to settle the mood please? I stopped my morning 150mg dosage of valporic acid as it was making my behaviour a bit strange...I made sexual comments, I found myself sexually aroused in the middle of the day...my concetration and mood jumps up and down on it. Taking evening dose makes me on the level...well picked me from the flat state, but doesn't make me jump up in the air at last...a bit confusing for people around me at work...When may I full benefits and decide to increase evening dosage...is there safe time limit please? Thank you
 
 
Answered by Dr. Payman Hajiazim 1 hour later
Hi there, thanks for the query. You can increase the dose of valproate 150-200 mg every three days safely. You can increase the evening dose in order not to experience any issue in the morning. If you take the slow release form, the only evening dose would be sufficient for you. Since your mood have been under control with 500 mg of valproate in the past, it will respond with most probability to around this dose. It take about several weeks to be effective. All the best.
Above answer was peer-reviewed by
 
Follow-up: Had mental breakdown. Treated with Olanzapine and valporic acid. Diagnosed with biopolar2. Help? 32 hours later
Hi Doctor, thank you for a reply. I have taken morning dose 150mg today by mistake as I thought I was taking tablet for stomach...stopping my morning dose makes me confused and half asleep after few days...came down into eve dosage last Wed...As you mentioned I will increase my med to 300mg in the evnenings to get back to myself a bit...It's a pity as I have been fine on 150mg before I came off that...seems like I need to restarted my treatment. Would stopping medication have any effect on my brain in a long run please? Could that cause memory problems etc? I read somwhere that sopping those med could made changes in brain...I probably worry a bit...If I have any further question in the future about mental health I will write again, but I hope that will be my last for a while. Just wonder is there any better med than valporic acid, just an effect on liver puts me off alcohol, I am bit paranoid when I think of glass of whine with meal...is that a danger? Plus if I ever would like to have a child what are my options? Could any theraphy help to manage this ilness? Thank you
 
 
Answered by Dr. Payman Hajiazim 17 hours later
Hi there, fortunately it does not change your brain function significanlty, but repeating this behaviour may change the brain function in long term. Your memory will also get normalized after this medication stabilizes your mood. The effect on the liver is minimal with valproate, BUT YOU SHOULD TAKE LESS ALCOHOL THAN THE PAST. ONE OR TWO DRINKS ARE OF NO PROBLEM. For pregnancy, you should take folic acid 4 mg a day from four months before pregnancy. This medication is from the best medications for the condition you are in. I wish you a good health.
Above answer was peer-reviewed by
 
Follow-up: Had mental breakdown. Treated with Olanzapine and valporic acid. Diagnosed with biopolar2. Help? 28 hours later
I am greatful for those ansers as I never fully undestood my condition and when my diagnosis has been removed by last specialist after 1 hours consultation and result of stopping my med...my faith has fallen apart. Is this med is safe to use with lansoprazole 30mg...I just gain so much weight just recently and not sure if I own that to Valporic acid or Lanzoprazole.
I guess I shall stick to valporic for life... even considering pregnacy...
could I treat this condition by therapy? I am coming into terms again with this, just had false hope. Thank you
 
 
Answered by Dr. Payman Hajiazim 7 hours later
hi again, it is safe to take valproate with lansorazole.
Above answer was peer-reviewed by
 
Follow-up: Had mental breakdown. Treated with Olanzapine and valporic acid. Diagnosed with biopolar2. Help? 17 hours later
Dear Doctor,

I seems to have my mood up and down, but worries me is my energy level. I could be all positive and energetic one moment and 2 hours later at work I will go flat out. Also after increasing evening dose I have I seems very tired in the morning and want to stay in bed as long as possible, very sleepy. On other hand my brain is picking up, concetration is improving slowely, I think better.

I guess all medication have their side effects, but seems like I need mine to live.Hope it will wear itself off in long run.

would you say I show symptoms of biopolar 2? thanks
 
 
Answered by Dr. Payman Hajiazim 17 hours later
Hi there, thanks for asking. low energy level and low concentration is more related to the low mood. It will improve slowly. These are prat of the symptoms related to depression part of bipolar 2. Being patient about the speed of progress can help a lot. I wish you a good mood.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor